Bernoulli

  • Bernoulli
  • Volume 25, Number 4A (2019), 3139-3174.

Gaussian fluctuations for high-dimensional random projections of $\ell_{p}^{n}$-balls

David Alonso-Gutiérrez, Joscha Prochno, and Christoph Thäle

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper, we study high-dimensional random projections of $\ell_{p}^{n}$-balls. More precisely, for any $n\in\mathbb{N}$ let $E_{n}$ be a random subspace of dimension $k_{n}\in\{1,\ldots,n\}$ and $X_{n}$ be a random point in the unit ball of $\ell_{p}^{n}$. Our work provides a description of the Gaussian fluctuations of the Euclidean norm $\|P_{E_{n}}X_{n}\|_{2}$ of random orthogonal projections of $X_{n}$ onto $E_{n}$. In particular, under the condition that $k_{n}\to\infty$ it is shown that these random variables satisfy a central limit theorem, as the space dimension $n$ tends to infinity. Moreover, if $k_{n}\to\infty$ fast enough, we provide a Berry–Esseen bound on the rate of convergence in the central limit theorem. At the end, we provide a discussion of the large deviations counterpart to our central limit theorem.

Article information

Source
Bernoulli, Volume 25, Number 4A (2019), 3139-3174.

Dates
Received: October 2017
Revised: August 2018
First available in Project Euclid: 13 September 2019

Permanent link to this document
https://projecteuclid.org/euclid.bj/1568362055

Digital Object Identifier
doi:10.3150/18-BEJ1084

Mathematical Reviews number (MathSciNet)
MR4003577

Zentralblatt MATH identifier
07110124

Keywords
$\ell_{p}^{n}$-ball Berry–Esseen bound central limit theorem cone measure large deviations random projection uniform distribution

Citation

Alonso-Gutiérrez, David; Prochno, Joscha; Thäle, Christoph. Gaussian fluctuations for high-dimensional random projections of $\ell_{p}^{n}$-balls. Bernoulli 25 (2019), no. 4A, 3139--3174. doi:10.3150/18-BEJ1084. https://projecteuclid.org/euclid.bj/1568362055


Export citation

References

  • [1] Alonso-Gutiérrez, D., Prochno, J. and Thäle, C. (2018). Large deviations for high-dimensional random projections of $\ell_{p}^{n}$-balls. Adv. in Appl. Math. 99 1–35.
  • [2] Barthe, F., Guédon, O., Mendelson, S. and Naor, A. (2005). A probabilistic approach to the geometry of the $l^{n}_{p}$-ball. Ann. Probab. 33 480–513.
  • [3] Bass, R.F. (2011). Stochastic Processes. Cambridge Series in Statistical and Probabilistic Mathematics 33. Cambridge: Cambridge Univ. Press.
  • [4] Basu, S.K. (1974). Density versions of the univariate central limit theorem. Ann. Probab. 2 270–276.
  • [5] Dembo, A. and Zeitouni, O. (2010). Large Deviations Techniques and Applications. Stochastic Modelling and Applied Probability 38. Berlin: Springer. Corrected reprint of the second (1998) edition.
  • [6] den Hollander, F. (2000). Large Deviations. Fields Institute Monographs 14. Providence, RI: Amer. Math. Soc.
  • [7] Feller, W. (1971). An Introduction to Probability Theory and Its Applications. Vol. II. 2nd ed. New York: Wiley.
  • [8] Gantert, N., Kim, S.S. and Ramanan, K. (2017). Large deviations for random projections of $\ell^{p}$ balls. Ann. Probab. 45 4419–4476.
  • [9] Goldstein, L. and Shao, Q.-M. (2009). Berry–Esseen bounds for projections of coordinate symmetric random vectors. Electron. Commun. Probab. 14 474–485.
  • [10] Grote, J., Kabluchko, Z. and Thäle, C. (2017). Limit theorems for random simplices in high dimensions. ArXiv e-prints.
  • [11] Kabluchko, Z., Litvak, A.E. and Zaporozhets, D. (2015). Mean width of regular polytopes and expected maxima of correlated Gaussian variables. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 442 75–96.
  • [12] Kabluchko, Z., Prochno, J. and Thäle, C. (2017). High-dimensional limit theorems for random vectors in $\ell_{p}^{n}$-balls. Commun. Contemp. Math. To appear.
  • [13] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Probability and Its Applications (New York). New York: Springer.
  • [14] Klartag, B. (2007). A central limit theorem for convex sets. Invent. Math. 168 91–131.
  • [15] Klartag, B. (2007). Power-law estimates for the central limit theorem for convex sets. J. Funct. Anal. 245 284–310.
  • [16] Klartag, B. (2009). A Berry–Esseen type inequality for convex bodies with an unconditional basis. Probab. Theory Related Fields 145 1–33.
  • [17] Meckes, M.W. (2009). Gaussian marginals of convex bodies with symmetries. Beitr. Algebra Geom. 50 101–118.
  • [18] Naor, A. (2007). The surface measure and cone measure on the sphere of $l_{p}^{n}$. Trans. Amer. Math. Soc. 359 1045–1079.
  • [19] Paouris, G., Pivovarov, P. and Zinn, J. (2014). A central limit theorem for projections of the cube. Probab. Theory Related Fields 159 701–719.
  • [20] Schechtman, G. and Zinn, J. (1990). On the volume of the intersection of two $L^{n}_{p}$ balls. Proc. Amer. Math. Soc. 110 217–224.
  • [21] Simon, B. (2015). Basic Complex Analysis. A Comprehensive Course in Analysis, Part 2A. Providence, RI: Amer. Math. Soc.